[Skip to Content]
[Skip to Content Landing]
Article
July 14, 1978

Liquid Protein Diets and Torsade de Pointes

Author Affiliations

From the Division of Cardiology (Drs Singh and Mills) and Department of Medicine (Dr Goldstein), Cedars-Sinai Medical Center, Department of Medicine (Drs Singh and Mills), University of California Los Angeles School of Medicine, Department of Medicine (Drs Gaarder and Montgomerie), University of Southern California School of Medicine, Cardiology Division (Dr Kanegae), Roos Loos Medical Center, and Department of Medicine (Drs Gaarder and Montgomerie), Rancho Los Amigos Hospital, Los Angeles.

JAMA. 1978;240(2):115-119. doi:10.1001/jama.1978.03290020037019
Abstract

Three women, aged 27, 33, and 35 years, experienced recurrent syncope five months after losing 36 to 41 kg using liquid protein diets. No abnormalities were noted during physical examination except in one who was hypothyroid. Serum potassium levels varied between 2.9 and 3.9 mEq /liter. The ECGs demonstrated prominent U waves, QUc prolongation, and ST and T wave abnormalities, with left axis deviation in two patients. Syncopal episodes were due to ventricular tachycardia and fibrillation, which were not responsive to conventional antiarrhythmic agents used in two patients. Patients using liquid protein diets may thus experience reversible QUc prolongation giving rise to serious arrhythmias that are probably best treated with drugs that shorten the QTc interval. Caution should be exercised in the use of liquid protein diets for weight reduction in obesity.

(JAMA 240:115-119, 1978)

×